We exist to improve the lives
of everyone affected by epilepsy

Call for closer links between doctors and teachers

9 May, 2002

Doctors and teachers need to work closer together to help children with epilepsy whose ability to recall information is impaired as a side-effect of anti-epileptic drugs (AEDs), according to researchers presenting a report to the annual meeting of the American Physiological Society.

The researchers, from Universidade de Santo Amaro in São Paulo focused on problems in recalling information, believing there can be difficulties in learning and memory deficits, probably resulting from AED therapy.

Epilepsy and its treatment have proven to impair brain functions through the impact of epilepsy associated seizures, brain damage and AEDs. The resulting effects can result in memory deficits, attention problems, and reading and writing difficulties. Previous studies have found that anti-epileptic drugs may themselves cause changes in mental functions.

In this study, four children, eight years old, were distributed in two groups, each consisting of one boy and one girl. Healthy children that were not using any form medication composed the first group. The second group was formed by two children currently using AEDs (Phenobarbital and Valproic Acid). Forty-eight blocks, with four different geometric figures: triangle, square, rectangle and circle, in three different colours (blue, red and yellow), two different sizes (big and large) and two different thickness (thin and thick) and a printed card were used in the experiment. Subjects were encouraged to observe the card containing eight images from different pieces, displayed in two parallel rows.

This process was repeated five times, with a 30 minutes interval between each session. During the interval, children were distracted with other activities. During the fifth session, children were told to withdrawn the pieces from the box and reproduce the card on the table, without seeing the card and also without instructions from the psychological teacher. Twenty-four hours after the last session, children were asked to recall the previous information, again without seeing the card and also without instructions.

The researchers found that like all such AEDs, Valproic Acid and Phenobarbital cause some degrees of sedation, so learning may be affected once that concentration is disturbed. However, the cognitive effects of most AEDs are modest and offset by their benefit in reducing seizures. Nonetheless, the effects may be clinically significant when treating specific groups of people, such as children and the elderly.

The report authors suggest a new co-operative effort between doctors, who prescribe necessary AEDs, and educators, who observe that the consequence of children using these medicines may possibly decrease memory and/or learning functions.